|Stopping Fuzeon to Save Fuzeon
Mar 16, 2008
Dr Sherer, Having taken 5 yrs and 7 cocktails to find one that helped me achieve an undetecable, sometimes <400 sometimes <48 never >400, VL thanks to Fuzeon, my ID Dr wants to stop Fuzeon - due to numerous Inj Site Reactions and loss of fat - for Raltegravir. Also, he wants my VL to consistantly be <48. He swears with such a low VL the chances of keeping Fuzeon for later is quite possible. He says the chances are much more slim if my VL goes >400 with which it is obviously flirting. Is this true? Also, he says that since my VL is <400, switching one med as opposed to 2 or more is fine. Is THIS true as well? As an aside I have had one hopsitalized episode of pnuemocystis. The reason for the difficulty in finding a viable cocktail over the yrs is a "fatty liver" /elevated liver enzymes. So resistance is not THAT big of a concern as tests have shown that I've only really "lost" epivir, videx, and the non-nukes. My liver enzymes are currently the best they've ever been, within the acceptable parameters, and my TCells are 500. My fear is Raltegravir won't work and then I will have lost Fuzeon and the other meds left will not be an option due to my pesky liver. Is this a valid concern or am I being paranoid? This site has been most helpful as Dr Cohen helped me decide to start Fuzeon initially. Any insight would be most appreciated. In health...
Response from Dr. Sherer
There is too little experience with these drugs to be confidant in any answer to the questions you are asking, but one recent report does suggest that the switch that your doctor is proposing is safe in the short term. At the recent CROI meeting, Harris and the British Columbia group reported switches from enfurvitide to raltegravir in 35 patients with prolonged and complete viral suppression, and viral control was maintained for an average 7 months in 34/35 patients, with only one person having a slight viral load elevation of 50 copies/ml. The reason for the switch was simply toxicity and a desire, most often expressed by the patients, to get off of the ENF twice daily injections. These patients had been on ENF for an average of 25 months at the time of the switch, and none of them had to stop raltegravir after the switch due to adverse drug effects.
It is reasonable to expect that these patients will still have the option of using ENF again at some time in future, as they do not appear to have developed ENF resistance. Your doctor has a reasonable basis for making the same suggestion for you.
It is possible that there is other information in your situation that I lack, but based on what I know, I think your doctor's suggestion is a reasonable one. I would also think that you would welcome a break from the twice daily injections.
As to your other concerns - raltegravir has a very low incidence of liver toxicity, so that is not a reason not to proceed. And I am unclear as to why you are concerned that you would 'lose' ENF after you discontinue the drug, as you are only at risk to develop resistance to ENF while you are taking it. You and your doctor have the option of first starting the raltegravir and then stopping the ENF, if your concern is that you might develop resistance right when you stop the drug. By starting raltegravir first, you would decrease the possibility that you would expose the virus to sub-optimal levels of ENF.
I suggest that you take your concerns and these observations with you to your next doctor visit and discuss them with him or her.
Atripla for AIDS treatment
Resistance in Long-Term Treatment Naive Patients
- Swollen Lymph Nodes Sign Of HIV Infection
- Itchy Balls After Sucking Penis Sign Of HIV AIDS
- Psoriasis After Masturbation Worried I Have HIV
- Rash After Unprotected Vaginal Sex Worried I Have HIV
- Swollen Lymph Glands After Kissing Cut On Lip Worried I Have HIV
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.